A ketogenic diet has become a newer trend for weight loss across the globe. But it is not always good in entirety, it may cause Selenium Deficiency-Induced Cardiac Decompensation.
A ketogenic diet is a high fat, adequate-protein, and carbohydrate-restricted diet used for the treatment of medically refractory epilepsy. It contains 80–90% of calories as fat and 10–20% as carbohydrates and protein but it is deficient in several minerals, vitamins, and trace elements, which can lead to several early and late complications.
Selenium-deficiency cardiomyopathy is a known secondary complication from long-term treatment with a ketogenic diet for medically refractory epilepsy.
According to history the patient, a 5-year-old boy was on a ketogenic diet for intractable seizures. He had a normal selenium level before starting the diet, but he shortly thereafter developed acutely reversible cardiomyopathy and ventricular tachycardia, which was unmasked during a hospitalization for an elective operative procedure. His cardiomyopathy was suspected to be secondary to a selenium-deficient state and was confirmed by way of a markedly low serum selenium level and supported by rapid improvement with the initiation of selenium supplementation and cessation of the ketogenic diet.
The current screening guidelines call for baseline and follow-up selenium levels every 3 months during the first year along with RDA selenium supplementation, which is 30 mcg/day. Most of the new ketogenic diet formulas meet this requirement. The patient underwent elective surgery before his planned 3-month selenium level check and had potentially preventable complications. Therefore all patients initiated on such a diet should have a preoperative electrocardiogram (EKG), an echocardiogram, and selenium level determined before any elective surgery. These steps would prevent unnecessary perioperative morbidity and mortality.
The paediatricians should remain vigilant that patients on the ketogenic diet are susceptible to a relatively rapid onset of selenium deficiency-induced cardiomyopathy.
For further reference log on to :